This information explains what to do after having a reaction to contrast dye.
You had a reaction to:
Magnetic resonance imaging (MRI) contrast:
☐ Gadobutrol (Gadovist®)
☐ Gadobenate dimeglumine (MultiHance®)
☐ Gadoxetate disodium (Eovist®)
☐ Gadoterate meglumine (Dotarem®)
Computed tomography (CT) scan contrast:
☐ Iohexol (Omnipaque™)
What You Should Do Today
☐ You are being sent to the Urgent Care Center or your local emergency room.
☐ You are able to go home after your scan.
Go to nearest emergency room or call 911 if you have any of these symptoms:
Feel short of breath
Call the doctor who ordered this scan if you have any new or concerning symptoms.
☐ You were given diphenhydramine (Benadryl®), which may make you sleepy.
Don’t drive yourself home. We will help make arrangements as necessary.
Go to the nearest emergency room if you have sudden sharp eye pain or difficulty urinating.
What You Should Do Before Your Next Scan with Contrast
Tell all your healthcare providers that you had this reaction. We have entered the contrast reaction in your medical record at Memorial Sloan Kettering (MSK).
For future ☐ CT scans ☐ MRI scans with contrast, follow the instructions checked below:
☐ Your reaction was a side effect of the contrast, not an allergy. We will take steps to reduce the side effect the next time you have this contrast.
☐ Your reaction was a mild allergic reaction. You don’t need to do anything differently before your next scan.
☐ Your reaction was a moderate allergic reaction. You need to take medications before every (check one) ☐ MRI ☐ CT scan you have with contrast. Your doctor who orders the scan will give you a prescription for a steroid medication and possibly diphenhydramine. You will need to start taking these medications the day before your scan. Your doctor will give you instructions how to do it.
☐ Your reaction was a serious allergic reaction. You should not receive contrast before your next (check one) ☐ MRI ☐ CT scan without talking with your doctor about your allergy.
If you have any questions, call ____________ and ask to speak to a nurse.Back to top